Alert archive / Florida / Special Weather Statements in 2011

Special Weather Statement, NWS Melbourne, FL

July 21, 2011Indian River County, Florida

NWS Melbourne, FL issued this special weather statement at Jul 21, 2011, 3:21 PM EDT for Indian River County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2011, 3:21 PM EDT (19:21 UTC)
Expired
Jul 21, 2011, 4:00 PM EDT
In force
39 min
Issued by
NWS Melbourne, FL

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 44 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2011-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2011-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WWUS82 KMLB 211921
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
321 PM EDT THU JUL 21 2011

FLZ047-054-212000-
INDIAN RIVER-SOUTHERN BREVARD COUNTY-
321 PM EDT THU JUL 21 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS 
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER EXTREME SOUTHERN BREVARD 
COUNTY...INDIAN RIVER COUNTY...

* UNTIL 400 PM EDT.

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 8 MILES SOUTH 
OF VERO LAKE ESTATES...MOVING NORTHWEST AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2756 8064 2765 8076 2782 8087 2787 8087
      2795 8058 2761 8042
TIME...MOT...LOC 1920Z 149DEG 8KT 2764 8056

$$


52

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 21, 2:12 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 21, 2:12 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
212 PM EDT THU JUL 21 2011

.DISCUSSION...

TONIGHT...THE SURFACE RIDGE AXIS WILL BE ALIGNED EAST-WEST ACROSS
THE CENTRAL FLORIDA PENINSULA. MID-LEVEL HEIGHTS ARE STILL FORECAST
TO INCREASE AS THE HIGH PRESSURE CELL OVER THE WESTERN ATLANTIC
BEGINS TO SPREAD WESTWARD TOWARD EAST CENTRAL FLORIDA. THE SURFACE
PRESSURE GRADIENT WILL REMAIN WEAK OVER THE AREA.

ISOLATED LATE AFTERNOON AND EARLY EVENING SHOWERS OVER THE SOUTHERN
AND INTERIOR COUNTIES DISSIPATED AS THE ATMOSPHERE BEGINS A SLOW
COOLING DOWN AND THE LOSS OF THE LAKE AND SEA BREEZES AND THEIR
INTERACTING WITH EACH OTHER TO PRODUCE MESOSCALE FORCING. PARTLY
CLOUDY TO CLEAR SKIES AFTER MIDNIGHT AS MID AND HIGH LEVEL DEBRIS
CLOUDS FROM EARLIER CONVECTION DISSIPATES AND CIRRUS MOVING OVERTOP
OF THE DEEP LAYER RIDGE LOOKS TO BE THE ONLY CLOUDS AROUND.

ANOTHER WARM NIGHT WITH LOWS IN THE LOW/MID 70S INTERIOR AND THE
MID/UPPER 70S BARRIER ISLAND COMMUNITIES COCOA BEACH SOUTH AND THE
COASTAL LOCATIONS IN SAINT LUCIE AND MARTIN COUNTIES.

FRI-FRI NIGHT...WESTERN PORTION OF THE "BERMUDA" HIGH STRETCHES
ACROSS THE CENTRAL FLORIDA PENINSULA PRODUCES A WEAK PRESSURE FIELD
THAT RESULTS IN A LIGHT SOUTHERLY FLOW FRI MORNING WITH SEA AND LAKE
BREEZES FORMING EARLY AFTERNOON AND BEGIN TO INTERACT WITH EACH MID
TO LATE AFTERNOON. DEEPENING SOUTHERLY FLOW PULLS CARIBBEAN AND
SOUTHEAST GULF OF MEXICO MOISTURE UP THE PENINSULA. PRECIPITABLE
WATER VALUES INCREASE TO AROUND 2 INCHES OR MORE DURING THE DAY.
COMBINATION OF INCREASING MOISTURE AND SEA AND LAKE BREEZES
COLLIDING WITH EACH OTHER INCREASE RAIN CHANCES TO AROUND 30 PERCENT
WEST OF THE INTERSTATE 95 CORRIDOR ALONG THE COAST AND FOR THE
INTERIOR COUNTIES. EARLY EVENING STORMS AND SHOWERS POSSIBLE WEST OF
INTERSTATE 95 AND OVER THE INTERIOR THEN NO SIGNIFICANT WEATHER THE
REST OF THE NIGHT.

HIGHS MID 90S INTERIOR AND LOW 90S ALONG THE COAST WHERE THE EAST
COAST SEA BREEZES SLOWS DOWN/STOPS DAYTIME HEATING.

HEAT INDICES FRIDAY AFTERNOON ARE FORECAST BETWEEN 100F AND 105F.

MORNING LOWS IN THE LOW/MID 70S AND MID/UPPER 70S BARRIER ISLAND
COMMUNITIES COCOA BEACH SOUTH AND THE COASTAL LOCATIONS FROM SOUTH
BREVARD COUNTY TO MARTIN COUNTY.

SAT-SAT NIGHT...HIGH PRESSURE REMAINS THE CONTROLLING WEATHER
FEATURE AS ITS RIDGE AXIS STRETCHES ACROSS THE CENTRAL FLORIDA
PENINSULA AND RIDGE OF HIGH PRESSURE STAYS OVERHEAD THE AREA. WEAK
PRESSURE GRADIENT WILL ALLOW SEA BREEZES TO FORM ALONG EACH COAST
AND PUSH INLAND DURING THE AFTERNOON. PRECIPITABLE WATER VALUES STAY
AT OR ABOVE 2 INCHES BUT NO SYNOPTIC SCALE FORCING LEAVING ONLY
MESOSCALE FORCING SUCH AS LAKE AND SEA BREEZES CHANCE/30 POP LOOKS
REASONABLE. SUBSIDENCE IN THE ATMOSPHERIC COLUMN WILL KEEP
TEMPERATURES WARM WITH BEST CHANCES OF ALOFT AND LIMIT DEEP
CONVECTION FOR ANOTHER AFTERNOON.

MORE WARM TEMPERATURES WITH HIGHS IN THE LOW/MID 90S AND SUNDAY
MORNING LOWS LOW/MID 70S INTERIOR...NORTH BREVARD AND COASTAL
VOLUSIA. MID/UPPER 70S ALONG THE COAST SOUTH BREVARD TO MARTIN
COUNTY AND BARRIER ISLAND COMMUNITIES COCOA BEACH SOUTH.

PREVIOUS EXTENDED DISCUSSION...

SUN-WED...THE SURFACE RIDGE AXIS IS FORECAST TO MEANDER BETWEEN
CENTRAL AND SOUTH-CENTRAL FLORIDA WHILE GRADUALLY WEAKENING THROUGH
THIS PERIOD. IN THE MID-LEVELS...HIGH PRESSURE CONTINUES TO
GRADUALLY RETROGRADE WESTWARD AS IT VENTURES INTO THE GOMEX AND
SLOWLY WEAKENS. WINDS AT THE SURFACE AND ALOFT REMAIN FAIRLY WEAK.
WHILE DEWPOINTS AT THE SURFACE INCREASE UPWARDS BACK INTO THE
MIDDLE/UPPER 70S...DEEPER MID/UPPER LEVEL MOISTURE WILL NOT BE TOO
IMPRESSIVE FOR THIS TIME OF YEAR. WILL CONTINUE TO KEEP POPS
SLIGHTLY BELOW SEASONAL NORMS IN THE 20 TO 30 PERCENT RANGE AND THIS
MAY END UP BEING TOO HIGH. THE STORM MOTION WILL BE VERY WEAK AND
GREATEST CHANCES FOR LATE DAY STORMS TO PUSH BACK TOWARD THE COAST
WILL REMAIN FROM THE CAPE NORTHWARD. MAX TEMPERATURES TO REMAIN IN
THE LOWER 90S NEAR THE COAST AND MIDDLE 90S OVER THE INTERIOR. MIN
TEMPERATURES WILL BE MAINLY IN THE 70S.

&&

.AVIATION...VFR OUTSIDE LOCAL MVFR VICINITY OF AFTERNOON LIGHTNING
STORMS...ESPECIALLY FORT PIERCE SOUTH AND INTO LAKE OKEECHOBEE.

&&

.MARINE...
TONIGHT...SOUTHERLY WINDS 5 TO 10 KNOTS AFTER THE SEA BREEZE
COMPONENT DIMINISHES ALONG THE COAST.

FRI-FRI NIGHT...A HIGH PRESSURE RIDGE WILL LIE ACROSS THE CENTRAL
FLORIDA PENINSULA WITH A LIGHT PRESSURE GRADIENT OVER THE COASTAL
WATERS. MAINLY SOUTHWEST WINDS 10 KTS OR LESS WITH AN AFTERNOON SEA
BREEZE DEVELOPING NEAR THE COAST SHIFTING THE WINDS TO THE
SOUTHEAST. SEAS 1-2 NEARSHORE AND 2 TO 3 FEET OFFSHORE.

SAT-MON...SURFACE RIDGE AXIS WILL REMAIN OVER THE CENTRAL AND
SOUTH-CENTRAL PENINSULA WITH A WEAK PRESSURE GRADIENT CONTINUING.
WINDS SOUTHEAST TO SOUTHWEST 10 KTS OR LESS AND SEAS 1-3 FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  92  74  92 /  10  20  20  20
MCO  76  95  74  95 /  10  30  20  30
MLB  76  91  75  92 /  10  20  20  20
VRB  75  91  74  91 /  10  20  20  20
LEE  77  95  76  95 /  20  30  20  30
SFB  77  96  75  95 /  10  30  20  30
ORL  78  95  76  95 /  10  30  20  30
FPR  74  90  74  91 /  20  20  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM...WIMMER
IMPACT WX....GLITTO
AVIATION...BOWEN
Hazardous weather outlook, Jul 21, 10:36 AM EDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1036 AM EDT THU JUL 21 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-211900-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1036 AM EDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
MOISTURE HAS INCREASED SLIGHTLY BUT REMAINS LIMITED TODAY. THE EAST
COAST SEA BREEZE WILL DEVELOP EARLY THIS AFTERNOON AND PUSH INLAND.
THE BEST CHANCE FOR STORMS WILL OCCUR LATE AFTERNOON AND EARLY
EVENING AROUND LAKE OKEECHOBEE OVER TO THE TREASURE COAST WHERE
MOISTURE WILL BE A LITTLE HIGHER AND SEA AND LAKE BREEZE BOUNDARIES
WILL INTERACT. FARTHER NORTH...THERE WILL BE A SEA BREEZE COLLISION
HEADING TOWARD SUNSET OVER THE INTERIOR NEAR METRO ORLANDO AND LAKE
COUNTY WHICH MAY PRODUCE ISOLATED STORMS.

STORMS WILL DRIFT SLOWLY TODAY WITH A GENERAL NORTHWARD COMPONENT
OF MOTION. THE PRIMARY THREAT FROM STORMS TODAY WILL BE OCCASIONAL
CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ISOLATED TO SCATTERED LIGHTNING STORMS ARE EXPECTED EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY/GLITTO

In the hours before

Special weather statement, Jul 21, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
321 PM EDT THU JUL 21 2011

FLZ047-054-212000-
INDIAN RIVER-SOUTHERN BREVARD COUNTY-
321 PM EDT THU JUL 21 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER EXTREME SOUTHERN BREVARD
COUNTY...INDIAN RIVER COUNTY...

* UNTIL 400 PM EDT.

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 8 MILES SOUTH
OF VERO LAKE ESTATES...MOVING NORTHWEST AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2756 8064 2765 8076 2782 8087 2787 8087
      2795 8058 2761 8042
TIME...MOT...LOC 1920Z 149DEG 8KT 2764 8056

52

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:24 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole41 min
Jul 21, 7:35 PM EDTSpecial Weather StatementMLBLake40 min
Jul 21, 7:36 PM EDTAreal Flood AdvisoryMLBLake, Orange, Seminole84 min
Jul 21, 7:52 PM EDTSevere Thunderstorm WarningMLBLake22 min

Nearby

Special Weather Statements in Florida, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.